Case: Secondary polycythemia due to pazopanib in patients with metastatic renal cell carcinoma

Nedal Bukhari, Eric Winquist

Abstract


Clear-cell renal cell carcinoma (RCC) is the most common primary malignant renal neoplasm. Up to 30% of patients have metastatic disease at the time of initial diagnosis.1 Small molecule inhibitors of vascular endothelial growth factor receptor tyrosine kinase (VEGFR TKIs) are used as first-line treatment for most patients with incurable RCC. Pazopanib is a TKI inhibiting VEGFR,1-3 as well as plateletderived growth factor receptors (PDGFRs) α and β and stem cell receptor c-kit. The most common side effects of pazopanib are diarrhea, hypertension, changes in hair colour, anorexia, nausea, and vomiting. Severe hepatic toxicity is the adverse effect of greatest concern,but is uncommon. Myelosuppressive effects are also noted, such as anemia, thrombocytopenia, and leukopenia, and are presumably mediated through c-kit inhibition. Erythrocytosis is a wellrecognized paraneoplastic syndrome associated with RCC; however, erythrocytosis due to pazopanib therapy has only recently been described. We report two cases and review of the literature related to this phenomenon.



DOI: http://dx.doi.org/10.5489/cuaj.4519

Comments on this article

View all comments
 |  Add comment